An unusual presentation of propylthiouracil-induced anti-MPO and PR3 positive ANCA vasculitis with associated anti-GBM antibodies, IgA nephropathy and an IgG4 interstitial infiltrate: a case report
Galante JR., Daruwalla CP., Roberts ISD., Haynes R., Storey BC., Bottomley MJ.
Abstract Background A number of disease processes can culminate in rapidly progressive glomerulonephritis, including pauci-immune focal segmental necrotising glomerulonephritis, usually seen with positive serum antineutrophil cytoplasmic antibodies (ANCA). Propylthiouracil (PTU) has been associated with drug-induced ANCA-associated vasculitis (AAV), with antibodies against myeloperoxidase (MPO) and proteinase 3 (PR3) present individually and together having been recognised. ‘Double-positive’ vasculitis with ANCA and anti-glomerular basement membrane (GBM) antibodies has also been reported in association with PTU treatment. We present a case of PTU-induced anti-MPO and PR3 positive ANCA vasculitis with associated anti-GBM antibodies, IgA nephropathy and an IgG4 interstitial infiltrate. Case presentation A 51-year-old man presented 2 weeks after re-commencing propylthiouracil (PTU) treatment for Graves’ disease, with a severe acute kidney injury and haemato-proteinuria. He demonstrated positive titres for autoantibodies to PR3 (76.9 IU/mL), MPO (28.8 IU/mL) and GBM (94 IU/mL). Renal biopsy demonstrated numerous glomerular crescents, widespread IgG4-positive lymphoplasmacytic infiltrate and mesangial positivity for IgA. PTU was stopped and he was treated with steroids, plasma exchange and cyclophosphamide with sustained improvement in his renal function. Conclusions This case of drug-induced AAV presented a unique and intriguing collection of serological and histological features. We propose that the PTU-induced AAV resulted in epiphenomena of anti-GBM antibody production and an IgG4-cell-rich tubulointerstitial infiltrate. It is uncertain whether the mesangial IgA deposition preceded or resulted from the AAV.